• question-icon

    What causes tingling sensations in the legs?

default
Posted on Thu, 3 Aug 2017 in Elderly Problems
Question: My wife, 72 years old, is complaining of tingling and stinging in her legs and feet. She says that there is a burning feeling there.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

What you are describing, tingling, stinging, burning and itching, in the legs and feet, are most likely paresthesias (funny sensations) from peripheral neuropathy (damage or disease that affects the nerves).

One of the most common causes of this is diabetes where blood sugars have been high for a long time - not adequately controlled.

Kidney insufficiency, low thyroid function (hypothyroidism), and liver problems can cause this, as can certain medications including vincristine, metronidazole (an anti fungal), phenytoin, nitrofurantoin (an antibiotic for urinary tract infections), isoniazide and Zyvox.

Cipro and other antibiotics in it's class (the class is called fluoroquinolones) are particularly noted for the potential to cause this.

Also, environmental toxins such as herbicides, pesticides, dioxin, some metals, heavy metals, and excess intake of vitamin B6 (pyridoxine).

Inflammatory diseases that can cause it are Guillain–Barré syndrome, systemic lupus erythematosus, leprosy, multiple sclerosis,Sjögren's syndrome, Babesiosis, Lyme disease,vasculitis, and sarcoidosis.

Vitamin deficiency states: Vitamin B12 (Methylcobalamin), vitamin A, vitamin E, vitamin B1 (thiamine)can cause peripheral neuropathy.

Physical trauma: compression, pinching, cutting, and strokes.

Autoimmune diseases can cause this too, which Raynaud's may be part of, but if this is an ongoing problem, it deserves a work up. If her primary doctor isn't pursuing a work up for this, then I recommend referral to a neurologist.

I hope this information helps.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 220 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Vitamin deficiency

doctor1 MD

43yo white female, dx: hashimotos thyroiditis, PCOD, anxiety,depression,panic attacks, agoraphobia,vitamin deficiencies ,high cholesterol, and...

doctor1 MD

Doctor, My 5 years old daughter is not interested in eating vegetables.Now there is some reddish spots on her lower legs. 6 mths ago due this same...

doctor1 MD

hi i masturbate daily 3 times and i m working from 1 year to built my body but i m not able to built my body i eat a lots of high protein and carb...

doctor1 MD

hello,doctor i am vamsi my age is 20,and my weight is:44.i am having pains in my legs and hands.i visited to a local doctor.he told it is vitamin...

doctor1 MD

getting pain in some parts of chest in random time

doctor1 MD

Hi. I went on a cruise from Nov 27 to Dec 2 to Lebadee Haiti and Falmouth Jamaica. Since I got back I haven’t been feeling well. I have aches all...

doctor1 MD

Wife says her tongue is numb. Strange.

Get personalised answers from verified doctor in minutes across 80+ specialties

130 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Bonnie Berger-Durnbaugh
  • Q - Suggest treatment for chronic hip/pelvic pain

  • Q - What causes coughing, sneezing, headaches and watery eyes?

  • Q - Suggest treatment for post nasal drainage and runny nose

  • Q - What causes foul body odor and overactive bladder while taking Trospium?

  • Q - What causes pain near the navel area?

  • Q - What causes joints pain with welts and teeth problems?

  • Q - Suggest remedy for drainage at back of throat and vomiting sensation

  • Q - Suggest treatment for pain under the clavicle

  • Q - Suggest medication for ADHD

  • Q - Suggest medication for bloating in a person with history of colitis

backtotop2